Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2002, 3:25 PM EDT for Henry County, Oldham County, Kentucky. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 4, 2002, 4:05 PM EDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Henry County, KY, Oldham County, KY
The radar
The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:41 PM EDT | Thunderstorm Wind 50 E | La Grange, KY | |
| Jun 4, 3:45 PM EDT | Thunderstorm Wind 50 E | Countywide, KY | Power lines were blown down at Campbellsburg, Sligo, and New Castle. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 041925 SVRSDF KYC103-185-042005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 325 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN NORTH CENTRAL KENTUCKY NORTHEASTERN OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 405 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SLIGO...OR ABOUT 29 MILES NORTHEAST OF LOUISVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SULPHUR...SMITHFIELD AROUND 330 PM EDT CAMPBELLSBURG...NEW CASTLE AROUND 340 PM EDT PORT ROYAL AROUND 355 PM EDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT TUE JUN 4 2002 MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7 TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)... THUS ALLOWING FOR SOME TSTM POTENTIAL. MSAS DATA CLEARLY SHOWING DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT. ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT. VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL. SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF FNT TO THE EAST. AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND SOUTH THU MRNG BEFORE DRYING OUT. BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND TSTMS IN ON SUNDAY. .SDF...NONE. STUREY
In the hours before
Special weather statement, Jun 4, 11:40 AM EDT, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
Special weather statement, Jun 4, 11:40 AM EDT, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 33 min |
| Jun 4, 3:53 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 22 min |
| Jun 4, 5:00 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 30 min |
| Jun 4, 5:24 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.